Illinois, 2018

Hail in Illinois, June 8, 2018

June 8, 2018 · NWS DVN · 2 events in 1 county or zone

A cluster of strong thunderstorms near the Quad Cities developed late in the evening of June 8th. A severe storm developed near Rock Island, where it produced very large hail up to 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of strong thunderstorms near the Quad Cities developed late in the evening of June 8th. A severe storm developed near Rock Island, where it produced very large hail up to 3 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 6:03 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 8, 6:03 PM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
703 PM CDT Fri Jun 8 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 336 PM CDT Fri Jun 8 2018

Frontal boundary was meandering from western Iowa north of Storm
Lake through west central Illinois south of Quincy at 2 PM.
Attendant thermal, moisture and instability gradients reside
across the CWA. GOES-16 satellite shows one convectively enhanced
shortwave shifting across southern Wisconsin, and another more
compact MCV diving S/SE across west central Iowa where a few
strong to severe storms have recently developed. Watching for
some increase in storm coverage while propagating/developing
southeast this evening. Otherwise, boundary will reside in close
proximity over the next 24 hours maintaining a risk for showers
and storms, and also potential for a few strong to severe storms.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 336 PM CDT Fri Jun 8 2018

Tail of ascent from WI shortwave and approaching MCV from western
IA and frontal boundary will lead to evening storm chances, and
watching strong surface moisture flux convergence near I-80 and
also portions of south central/southeast IA into northeast MO as
potential more favored development areas. Atmosphere is
characterized by generally weak deep layer shear and moderate
instability. Deep layer shear 0-6km is rather weak but has come
up a bit to around 30 kts past few hours in our west/southwest
perhaps augmented by approaching MCV. Can't rule out severe storms
this evening mainly near to south of I-80, with generally pulse
multicell and possibly some embedded supercell structures.
Main threats being marginal severe hail and damaging winds with
DCAPE in excess of 1200-1400 j/kg and gradient across our southwest.
Having said that also can't rule out a tornado with the boundary, and
backed surface winds and potential low level jet enhancing low level SRH
with 0-1km shear of 15-20 kts. After midnight we should see these waves
exit and may find the rest of the night fairly quiet in absence of lift
and focus shifting back west in the Plains. Lows tonight mild and mainly
in the 60s.

Saturday, can't rule out some isolated convection in the morning with
boundary around. However, main window appears to be for the afternoon
as we may be watching remnant MCV from Plains and attendant storms
approach. With enough solar insolation in advance and potential stronger
shear augmented by MCV could see a severe threat evolve during the afternoon
with mainly large hail and damaging winds. Otherwise, very warm and humid
with widespread 80s for highs and dew points well into the 60s to around 70
creating PM heat index values around 90 to the mid 90s, warmest readings
south. If storms were to grow upscale tonight and this process occurs faster
then potential for them to dive to our south/west and would likely lead to
lower clouds and storm chances for the afternoon in turn leading to warmer
highs. Conversely, if more widespread storms and clouds earlier then will be
cooler by several degrees in many places.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 336 PM CDT Fri Jun 8 2018

Main impacts through the extended forecast are periodic chances for
storms and increasing heat and humidity through Monday.

The Storm Prediction Center has a Marginal risk for severe storms
area-wide through Monday. Primary threats are strong wind gusts,
hail, and frequent lightning.

Saturday Night

Convection may be ongoing Saturday evening into the early nighttime
with the first of two potential convectively induced vorticity
maxima located near or just east of the forecast area. Models have a
secondary MCV approaching the area later Saturday night.
Anticipating at least scattered convection with this nocturnal wave,
and to account for this signal, have 50-60% chances in the forecast.
Uncertainty lies with the interaction of these two MCVs and whether
the most organized convection occurs during the late
afternoon/evening or at night.

The main message is the potential for upscale growth into an MCS,
which would be fueled by high surface-based instability. But weak
shear overall should preclude a widespread severe threat.

Sunday

Stabilization behind Saturday night/early Sunday morning convection
and mid-level ridging may suppress redevelopment through the day.
For now, have 20-30% PoPs during the afternoon. Isolated storms
could form along remnant low-level boundaries but thinking coverage
across the CWA will be low. Before a better chance for scattered
showers and storms Sunday night, the main story will be the very
warm temperatures and high humidity. Dewpoints in the lower 70s,
possibly higher, would yield peak heat indices into the 90s. Our
current forecast of mid to upper 90s in the south is below Heat
Advisory criteria (100 F) -- something to monitor for later updates.

Monday

Hot and humid to start the week. Forecast heat indices are slightly
higher than on Sunday with values near 100 F south of I-80. Have
slight chances for showers and storms through the day, then
increasing chances at night. Monday night will be another period to
watch because the instability gradient and favored 18-20 C 850mb
temperature range for MCS tracks is draped through our area.
Overall, low confidence in the details at this lead time.

Tuesday On

A cold front will filter cooler and less humid air into eastern Iowa
and northwestern Illinois for the middle of next week. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 650 PM CDT Fri Jun 8 2018

Besides some lingering showers and storms in the VCNTY of DBQ,
the TAF sites may be precip free until after 10 PM. Then will have
to watch around a couple of boundaries for more sctrd nocturnal
thunderstorms from 10 PM and into the overnight. As a convectively
enhanced circulation rolls toward southeastern IA, the BRL site
may have the best chance to be occasionally affected by these
thunderstorm clusters after 10 PM through early Sat morning.
Elsewhere just expect VFR CIGs, east to southeast sfc winds of 3-7
KTS, and possibly some MVFR fog if easterly sfc winds drop under
4 KTs with thinning sky cover before dawn. But will have to watch
a current MVFR deck acrs southeastern MN for trends of dropping
southeastward and getting into the VCNTY of DBQ overnight. Sctrd
thunderstorm chances continue later Saturday afternoon, after any
lingering morning activity clears. VFR level cloud debris and
increasing southeast sfc winds of 8-12 KTS by midday Sat.  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Uttech
AVIATION...12
Hazardous weather outlook, Jun 8, 3:08 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
408 PM CDT Fri Jun 8 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
407 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms, mainly this evening. The
main threat from the storms will be heavy downpours and frequent
lightning. Isolated severe storms with damaging wind and large
hail are possible, and the Storm Prediction Center has a marginal
risk in place for most of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible over the outlook area Saturday through
Wednesday. There is a low potential for severe storms this weekend,
with the main threats being large hail and damaging winds. It is too
soon to determine the threat for severe weather for Monday through
Wednesday.

Hot conditions are expected through early next week with afternoon
heat indices well into the 90s, with the warmest values found
south of I-80 where they could reach close to 100 Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may possibly be needed this evening.

&&

In the hours before

Special weather statement, Jun 8, 6:29 PM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
729 PM CDT FRI JUN 8 2018

ILC085-177-IAC097-090130-
Jo Daviess-Stephenson-Jackson-
729 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JO DAVIESS...SOUTHERN
STEPHENSON AND NORTH CENTRAL JACKSON COUNTIES UNTIL 830 PM CDT...

At 727 PM CDT, a strong thunderstorm was located near Bellevue, or 7
miles southeast of Galena, moving east at 20 mph. Additional
thunderstorms with heavy rain are located in a narrow line east and
west of this storm. Rainfall of 1 to 2 inches is estimated by radar
in that narrow line as of 730 PM.

Pea size hail is possible with this storm.

Locations impacted include...
Freeport, Lena, Stockton, Pearl City, Elizabeth, Cedarville,
Woodbine, St. Donatus, Loran, Kent, Rice, Eleroy, North Hanover,
Elizabeth Fairgrounds, Damascus, Aiken, Scioto Mills, Stockton
Airport, Elmoville and Stephenson  County Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4237 8951 4220 8966 4220 8971 4233 9067
      4234 9067 4238 9063 4238 9048 4240 9050
TIME...MOT...LOC 0027Z 274DEG 16KT 4233 9036

Ervin
Special weather statement, Jun 8, 7:46 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
846 PM CDT FRI JUN 8 2018

ILC015-085-177-090245-
Jo Daviess-Carroll-Stephenson-
846 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHEASTERN CARROLL AND SOUTHWESTERN STEPHENSON COUNTIES UNTIL 945
PM CDT...

At 845 PM CDT, a strong thunderstorm was located over Elizabeth, or
12 miles southeast of Galena, moving east at 15 mph. A narrow band
of 1 to 2, has fallen with this storm.  Ponding of water on roads is
likely, and drainage ditches will be full in this very narrow area
of storms.

Pea size hail is possible with this storm.

Locations impacted include...
Galena, Pearl City, Elizabeth, Woodbine, Massbach, Loran, Kent, Rice,
North Hanover, Elizabeth Fairgrounds, Aiken, Willow, Stockton
Airport, Elmoville, Rodden and Bolton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4234 9042 4241 9043 4229 8970 4211 8980
TIME...MOT...LOC 0145Z 282DEG 15KT 4232 9022

Ervin
Special weather statement, Jun 8, 9:11 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1011 PM CDT FRI JUN 8 2018

IAC031-139-090415-
Cedar-Muscatine-
1011 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND
NORTHEASTERN MUSCATINE COUNTIES UNTIL 1115 PM CDT...

At 1011 PM CDT, a strong thunderstorm was located over Atalissa, or
10 miles southeast of West Branch, moving northeast at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Durant, Wilton, Atalissa, Rochester, Saulsbury Bridge Campground and
Moscow.

This includes Interstate 80 in Iowa between mile markers 263 and 276.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4145 9123 4161 9125 4178 9101 4153 9086
TIME...MOT...LOC 0311Z 244DEG 7KT 4157 9119

Ervin
Special weather statement, Jun 8, 10:00 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1100 PM CDT FRI JUN 8 2018

IAC031-103-090500-
Cedar-Johnson-
1100 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CEDAR AND EAST CENTRAL
JOHNSON COUNTIES UNTIL MIDNIGHT CDT...

At 1100 PM CDT, a strong thunderstorm was located over West Branch,
moving northeast at 10 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Tipton, West Branch, Rochester, Buchanan, Springdale, Cedar Valley,
Cedar Bluff, Oasis, Elmira, Cedar Valley Park, Morse, Herbert Hoover
National Historic Site, Tipton Matthews Airport, Cedar County
Fairgrounds and Newport.

This includes Interstate 80 in Iowa between mile markers 250 and 270.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4188 9118 4164 9102 4160 9122 4160 9136
      4156 9137 4156 9138 4173 9148
TIME...MOT...LOC 0400Z 244DEG 11KT 4168 9134

Ervin
Special weather statement, Jun 8, 10:01 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1101 PM CDT FRI JUN 8 2018

IAC031-045-163-090500-
Cedar-Scott-Clinton-
1101 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CEDAR...NORTHERN
SCOTT AND SOUTHWESTERN CLINTON COUNTIES UNTIL MIDNIGHT CDT...

At 1101 PM CDT, a strong thunderstorm was located near Bennett, or 7
miles north of Durant, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Durant, DeWitt, Walcott, Long Grove, Wheatland, Grand Mound, Calamus,
Bennett, Donahue, Welton, Dixon, Maysville, New Liberty, Camp
Liberty, Bennett Park, Big Rock, Sunbury, Sherman Park and Clinton
County Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4195 9059 4170 9044 4160 9086 4160 9090
      4175 9099
TIME...MOT...LOC 0401Z 244DEG 11KT 4171 9086

Ervin
Special weather statement, Jun 8, 11:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1208 AM CDT SAT JUN 9 2018

ILC131-161-090545-
Rock Island-Mercer-
1208 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND AND
NORTHEASTERN MERCER COUNTIES UNTIL 1245 AM CDT...

At 1207 AM CDT, a strong thunderstorm was located near Illinois City,
or 11 miles north of Aledo, moving northeast at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rock Island, Andalusia, Matherville, Reynolds, Hamlet, Illinois City,
Taylor Ridge, Boden, Preemption, Edgington, Gingle Corners, Marston
and Loud Thunder Scout Camp.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4128 9087 4142 9093 4144 9060 4123 9057
TIME...MOT...LOC 0507Z 234DEG 5KT 4136 9083

Sheets

The radar

The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock Island

When
June 8, 11:30 PM CST
Where
Rock Island County, 2.68 mi ESE of Illinois City
Measured
3 in hail
Reported by
Public
Coordinates
41.390, -90.850

The hail produced significant damage to house siding and vehicles.

Hail, Rock Island

When
June 8, 11:30 PM CST
Where
Rock Island County, 2.19 mi ESE of Illinois City
Measured
2.75 in hail
Reported by
Public
Coordinates
41.390, -90.860

The hail produced significant damage to vehicles and a tin shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764633, 764634.